Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 77, NWS Jackson, MS

July 9, 2014Claiborne County, Jefferson County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 9, 2014, 8:19 AM CDT for Claiborne County, Jefferson County, Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 8:19 AM CDT (13:19 UTC)
Expired
Jul 9, 2014, 10:15 AM CDT
In force
116 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Claiborne County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WGUS54 KJAN 091319
FFWJAN
MSC021-063-091515-
/O.NEW.KJAN.FF.W.0077.140709T1319Z-140709T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
819 AM CDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 1015 AM CDT

* AT 815 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR INDICATED
THAT RAINFALL AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN OVER THE PAST ONE 
TO TWO HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEYTON...
  PATTISON AND ALCORN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.

&&

LAT...LON 3167 9126 3189 9122 3191 9073 3163 9075

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:59 AM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 3:59 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
359 AM CDT WED JUL 9 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT... THE FRONTAL BOUNDARY
CURRENTLY LOCATED TO THE NORTH OF THE AREA WILL DROP SOUTH INTO THE
AREA THIS AFTERNOON. MOISTURE WILL CONTINUE TO INCREASE THROUGH THE
DAY WITH PWATS CLIMBING TO NEAR 2.0 INCHES OVER MUCH OF THE AREA BY
THIS AFTERNOON. WITH LITTLE UPPER SUPPORT EXPECT THE FRONT TO STALL
ACROSS THE AREA THIS EVENING AND CONTINUE TO EXTEND ACROSS THE AREA
TONIGHT KEEPING CHANCES FOR SHOWERS AND STORMS THROUGH THE NIGHT INTO
THURSDAY. WITH MARGINAL INSTABILITY AND WEAK SHEAR EXPECT THESE
STORMS TO REMAIN SUB-SEVERE...BUT A STRONG STORM OR TWO LOOK POSSIBLE
THIS AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

THE GLOBAL MODELS SUGGEST THAT WHATS LEFT OF THE BOUNDARY WILL
CONTINUE TO EXTEND ACROSS THE SOUTH CENTRAL PORTIONS OF THE AREA
THROUGH THURSDAY AND THIS WILL BE THE FOCUS OF MORE SHOWERS AND
THUNDERSTORMS. THE GFS INDICATES THAT DRIER AIR WILL BEGIN TO BUILD
SOUTH INTO THE NORTHERN PORTIONS OF THE AREA BY THURSDAY EVENING
WITH PWATS FALLING BELOW 1.5 INCHES. EXPECT ANY SHOWER AND
THUNDERSTORM ACTIVITY TO DIMINISH QUICKLY BY SUNSET WITH CLEARING
SKIES OVERNIGHT INTO FRIDAY MORNING. RAISED POPS ABOVE MAV GUIDANCE
TODAY CLOSER TO THE ECMWF...STUCK CLOSE FOR THE REMAINDER OF THE
PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY...MODELS AND ENSEMBLES SHOWS
UPPER RIDGING OVER THE REGION FOR FRIDAY INTO THE WEEKEND. THERE
WILL BE ENOUGH INSTABILITY FOR SOME DIURNAL CONVECTION. PWATS WILL
INCREASE FROM 1.6 TO AROUND 2 INCHES BY THE END OF THE WEEKEND AS
MEAN MOISTURE REBUILDS ACROSS THE REGION FROM THE SOUTH.

AS WE MOVE FROM SUNDAY INTO EARLY NEXT WEEK ANOTHER ROUND OF UPPER
JET ENERGY WILL CARVE OUT ANOTHER UPPER TROUGH WITH ITS AXIS JUST
EAST OF THE REGION. THIS WILL SEND ANOTHER FRONTAL BOUNDARY AT OR
NEAR THE NORTHERN PORTION OF THE REGION EARLY NEXT WEEK. ONCE AGAIN
ANY DEEP LAYER SHEAR AND JET ENERGY WILL STAY NORTH OF THE
REGION...WHILE WE WILL HAVE INSTABILITY FOR DAYTIME HEATING AND THE
BOUNDARY TO HELP FOCUS CONVECTION. A SERIES OF IMPULSE WILL CROSS
THE REGION IN NORTHWEST FLOW.  THERE MAY BE A FEW STRONG STORMS IN
THE NORTH.   LOW LEVEL TEMPS AT 850 MB WILL CLIMB BACK TO THE 27-29C
FOR MONDAY INTO TUESDAY WITH DEWPOINTS IN THE LOWER 70S...WHICH MAY
LEAD US BACK TO SOME HEAT STRESS ISSUES.

AS FAR AS TEMPS ARE CONCERN WENT WITH A BLEND OF THE MEX AND GMOS ON
DAILY HIGHS...EXCEPT FOR THE EURO ON THURSDAY WITH THE FRONTAL BOUNDARY
AROUND AND INCREASE IN MOISTURE. FOR LOWS WENT CLOSE TO MEX
GUIDANCE.

AS FAR AS POPS ARE CONCERN WENT CLOSE TO A BLEND OF MEX AND GMOS
GUIDANCE./17/

&&

.AVIATION...ALL SITES WITH THE EXCEPTION OF GTR ARE VFR AND THIS
WILL CONTINUE THROUGH MUCH OF THE MORNING. THUNDERSTORMS ARE CURRENTLY
MOVING ACROSS GTR AND THIS WILL CONTINUE THROUGH 10-11Z. SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS ALL TAF SITES THIS AFTERNOON AND THIS
WILL BRING TEMPO MVFR CONDITIONS AND POSSIBLY BRIEF IFR CONDITIONS.
THE SHOWERS AND STORMS WILL CONTINUE TO BE POSSIBLE INTO TONIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  70  93  71 /  72  47  40  14
MERIDIAN      91  70  92  69 /  70  57  49  14
VICKSBURG     92  71  93  69 /  64  39  35  14
HATTIESBURG   94  73  94  71 /  58  33  63  20
NATCHEZ       90  71  91  71 /  51  29  44  18
GREENVILLE    91  72  93  71 /  71  29  26  10
GREENWOOD     88  69  93  68 /  76  33  28  12

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/17
Hazardous weather outlook, Jul 9, 4:01 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
401 AM CDT WED JUL 9 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
100915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
401 AM CDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 9, 6:24 AM CDT, 1 hour 55 minutes before
MSZ026-028-029-032-091205-
WEBSTER MS-MONTGOMERY MS-GRENADA MS-CHOCTAW MS-
624 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
624 AM CDT WED JUL 9 2014

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN
WAS LOCATED OVER KILMICHAEL AT 621 AM CDT...MOVING EAST AT 20 MPH.
RAINFALL FOR THE PAST HOUR HAS AVERAGE AROUND 2.5 INCHES OVER
MONTGOMERY COUNTY. THOSE ON THE ROADWAYS SHOULD BE ALERT FOR SUDDEN LOST
OF VISIBILITIES DUE TO DOWNPOURS AND PONDING OF WATER ON ROADS.

PEOPLE IN NORTHWESTERN CHOCTAW...EXTREME SOUTHEASTERN GRENADA...
MONTGOMERY AND WESTERN WEBSTER COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3332 8924 3335 8963 3363 8975 3373 8940
      3373 8936
TIME...MOT...LOC 1121Z 257DEG 19KT 3347 8958

MRM
Special weather statement, Jul 9, 7:04 AM CDT, 1 hour 15 minutes before
MSZ029-030-032-033-091255-
WEBSTER MS-OKTIBBEHA MS-CLAY MS-CHOCTAW MS-
704 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
704 AM CDT WED JUL 9 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 4 MILES NORTHWEST OF MATHISTON AT 703 AM CDT...MOVING EAST AT
15 MPH. AVERAGE HIGHEST RAINFALL FOR THE PAST HOUR HAS BEEN AROUND
2.5 INCHES IN WEBSTER COUNTY. THOSE ON THE ROADWAYS SHOULD BE ALERT
FOR SUDDEN LOST OF VISIBILITIES DUE TO DOWNPOURS AND PONDING OF
WATER ON ROADS.

PEOPLE IN NORTHERN CHOCTAW...WEST CENTRAL CLAY...NORTHWESTERN
OKTIBBEHA AND EASTERN WEBSTER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3344 8899 3343 8936 3372 8935 3373 8928
      3373 8920 3374 8920 3375 8915 3374 8905
      3376 8903 3376 8898
TIME...MOT...LOC 1203Z 264DEG 14KT 3357 8918

MRM
Special weather statement, Jul 9, 7:34 AM CDT, 45 minutes before
LAZ025-MSZ053-059-091325-
JEFFERSON MS-CLAIBORNE MS-TENSAS LA-
734 AM CDT WED JUL 9 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
734 AM CDT WED JUL 9 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND PEA
TO DIME SIZED HAIL WAS LOCATED 5 MILES SOUTHWEST OF ALCORN AT 733 AM
CDT...MOVING EAST AT 20 MPH. THOSE ON THE ROADWAYS SHOULD BE ALERT
FOR SUDDEN LOST OF VISIBILITIES DUE TO DOWNPOURS AND PONDING OF
WATER ON ROADS.

PEOPLE IN SOUTHWESTERN CLAIBORNE AND WESTERN JEFFERSON COUNTIES...AND
SOUTH CENTRAL TENSAS PARISH SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3194 9093 3164 9094 3173 9130 3190 9130
TIME...MOT...LOC 1233Z 274DEG 17KT 3181 9117

MRM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:24 AM CDTSpecial Weather StatementJANChoctaw, Montgomery41 min
Jul 9, 7:04 AM CDTSpecial Weather StatementJANWebster51 min
Jul 9, 7:34 AM CDTSpecial Weather StatementJANJefferson51 min
Jul 9, 9:14 AM CDTSpecial Weather StatementJANFranklin31 min
Jul 9, 10:12 AM CDTFlash Flood WarningJANAdams, Claiborne, Jefferson2 hr
Jul 9, 10:23 AM CDTFlash Flood WarningJANClarke112 min
Jul 9, 12:13 PM CDTFlash Flood WarningJANClaiborne, Jefferson2 hr
Jul 9, 5:36 PM CDTSpecial Weather StatementJANKemper29 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.